Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 224, NWS Memphis, TN

July 6, 2004Mississippi County, Arkansas; Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 6, 2004, 8:17 PM CDT for Mississippi County, Arkansas; Tipton County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 8:17 PM CDT (01:17 UTC)
Expired
Jul 6, 2004, 8:45 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Mississippi County, AR, Tipton County, TN

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:30 PM CDTTSTM WND DMG5 Sw Gilt Edge, TNLARGE TREES REPORTED DOWN IN THE TOWN OF RANDOLPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3000 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 070117
SVRMEM
ARC093-TNC167-070145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
817 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS
  TIPTON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 845 PM CDT

* AT 817 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  WILSON...MOVING EAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CDT INCLUDE...
  GILT EDGE...BURLISON...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3564 9010 3542 9011 3543 8968 3564 8970

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:08 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 6, 3:08 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT TUE JUL 6 2004

.DISCUSSION...
BATCH OF STORMS...SOME SEVERE...IN W TN/N MS TO MOVE ON INTO M TN
AND N AL LATER THIS AFTERNOON AND EVENING AS THE UPPER LEVEL SHT
WV ROTATES ON EAST. NEXT UPPER LEVEL WAVE IS ALREADY IN CO/NM AND
SHOULD COME OVER THE AREA TONIGHT. THIS WILL TOUCH OFF SOME MORE
SHWRS/TRWS TNGT. A FRONT WILL BE IN THE MIDSOUTH WEDNESDAY AND BE
THE FOCUSING MECHANISM FOR MORE PCPN TOMORROW AND TOMORROW NIGHT.

PRECIPITATION CHANCES SHOULD SLACK OFF FRIDAY AS RIDGING TAKES
PLACE AND THE ONLY THING TO PRODUCE THUNDERSTORMS IS DAYTIME
HEATING.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CDT IN NORTHEAST AND
EAST      CENTRAL ARKANSAS .
MS...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR EXTREME NORTHWEST
     MISSISSIPPI.
TN...SEVERE THUNDERSTORM WATCH UNTIL 6 PM OR 8 PM CDT IN WEST
     TENNESSEE.
MO...SEVERE THUNDERSTORM WATCH UNTIL 6 PM IN THE BOOTHEEL OF
     MISSOURI.

&&
Hazardous weather outlook, Jul 6, 5:53 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT TUE JUL 6 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
553 PM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM FOR AREAS
EAST OF A LINE FROM LEXINGTON TENNESSEE TO SELMER TENNESSEE. NICKEL
SIZE HAIL AND LOCALLY DAMAGING WINDS ARE THE MAIN THREAT IN THE
WATCH AREA. ELSEWHERE...A COLD FRONT WILL MOVE INTO THE MIDSOUTH
TONIGHT AND SHOWERS AND THUNDERSTORMS WILL MOVE BACK INTO THE
REGION. A STORM OR TWO WITH THE FRONT THIS EVENING MAY BE CAPABLE OF
PRODUCING SMALL HAIL AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. ISOLATED AFTERNOON
AND EARLY EVENING THUNDERSTORMS ARE EXPECTED THURSDAY AND AGAIN
FRIDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 6, 3:59 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0359 PM CDT TUE JUL 06 2004

TNZ053>055-091-092-070100-
CHESTER TN-DECATUR TN-HARDIN TN-HENDERSON TN-MCNAIRY TN-

SEVERE THUNDERSTORM WATCH NUMBER 579 REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN TENNESSEE...
CHESTER...      DECATUR...      HARDIN...       HENDERSON...
MCNAIRY...
Local storm report, Jul 6, 4:37 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     BLYTHEVILLE             35.93N 89.92W
07/06/2004                   MISSISSIPPI        AR   TRAINED SPOTTER

            TREES WERE REPORTED BLOWN DOWN IN WALKER PARK.

0240 PM     HAIL             11 NNE SPRINGVILLE      36.40N 88.10W
07/06/2004  0.75 INCH        HENRY              TN   PUBLIC

0245 PM     HAIL             CORINTH                 34.94N 88.52W
07/06/2004  1.75 INCH        ALCORN             MS   TRAINED SPOTTER

0250 PM     TSTM WND DMG     CORINTH                 34.94N 88.52W
07/06/2004                   ALCORN             MS   LAW ENFORCEMENT

            ROOF DAMAGE TO HOMES IN CORINTH. POWER LINES DOWN ON
            US-45.

0315 PM     TSTM WND DMG     NEW ALBANY              34.49N 89.02W
07/06/2004                   UNION              MS   PUBLIC

            CHANNEL 9 IN TUPELO RELAYED SEVERAL REPORTS OF TREES DOWN
            ACROSS UNION COUNTY AND POWER OUTAGES IN NEW ALBANY.

0325 PM     HAIL             6 N HUNTINGDON          36.10N 88.41W
07/06/2004  0.75 INCH        CARROLL            TN   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED IN THE MIXIE COMMUNITY.

0355 PM     TSTM WND DMG     BOLIVAR                 35.26N 89.00W
07/06/2004                   HARDEMAN           TN   TRAINED SPOTTER

            TREE DOWN OVER HIGHWAY 18.

0405 PM     TSTM WND DMG     JACKSON                 35.63N 88.83W
07/06/2004                   MADISON            TN   TRAINED SPOTTER

            TREE DOWN ON ROYAL STREET BETWEEN FORREST AND PARKWAY.

&&

CK
Special weather statement, Jul 6, 6:04 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0604 PM CDT TUE JUL 06 2004

TNZ053>055-091-092-070100-
CHESTER TN-DECATUR TN-HARDIN TN-HENDERSON TN-MCNAIRY TN-

SEVERE THUNDERSTORM WATCH NUMBER 579 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN TENNESSEE...
CHESTER...      DECATUR...      HARDIN...       HENDERSON...
MCNAIRY...
Special weather statement, Jul 6, 7:13 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
713 PM CDT TUE JUL 6 2004

ARZ026-027-070030-
CRAIGHEAD AR-POINSETT AR-
713 PM CDT TUE JUL 6 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF CASH AT 713 PM
CDT...MOVING EAST AT 25 MPH.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jul 6, 7:16 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT TUE JUL 6 2004

ARZ028-036-070030-
CRITTENDEN AR-MISSISSIPPI AR-
716 PM CDT TUE JUL 6 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN AND MISSISSIPPI
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER GILMORE AT 716 PM CDT...MOVING
EAST AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN AND MISSISSIPPI COUNTIES...INCLUDING THE CITY OF
TURRELL...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 6, 7:52 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CDT TUE JUL 6 2004

TNZ049-088-070115-
SHELBY TN-TIPTON TN-
752 PM CDT TUE JUL 6 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...EXTREME NORTHWEST SHELBY
AND TIPTON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF GILT EDGE AT
750 PM CDT...MOVING NORTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN EXTREME NORTHWEST SHELBY AND TIPTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:37 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett23 min
Jul 7, 2:31 PM CDTSevere Thunderstorm WarningMEGLee29 min
Jul 7, 3:07 PM CDTSevere Thunderstorm WarningMEGLee23 min
Jul 7, 1:25 PM CDTSevere Thunderstorm WarningMEGHenderson50 min
Jul 7, 1:38 PM CDTSevere Thunderstorm WarningMEGMadison22 min
Jul 7, 3:02 PM CDTSevere Thunderstorm WarningMEGShelby28 min
Jul 7, 4:06 PM CDTSevere Thunderstorm WarningMEGMcNairy24 min
Jul 7, 4:17 PM CDTSevere Thunderstorm WarningMEGFayette28 min
Jul 7, 4:47 PM CDTSevere Thunderstorm WarningMEGHardin28 min
Jul 7, 5:09 PM CDTFlash Flood WarningMEGHardin2 hr
Jul 7, 5:16 PM CDTSevere Thunderstorm WarningMEGHardin29 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.